Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 201, NWS Bismarck, ND

July 7, 2005Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2005, 8:58 PM CDT for Bottineau County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2005, 8:58 PM CDT (01:58 UTC)
Expired
Jul 7, 2005, 10:00 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bottineau County, ND

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:10 PM CDTHAIL 2.75Westhope, NDGOLFBALL TO BASEBALL SIZE HAIL FROM 910 PM CDT TO 920 PM CDT AT THE WESTHOPE COUNTRY CLUB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 6:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2649 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080157
SVRBIS
NDC009-080300-
/O.NEW.KBIS.SV.W.0201.050708T0158Z-050708T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT THU JUL 7 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1000 PM CDT

* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF WESTHOPE...OR ABOUT 32 MILES
  WEST OF BOTTINEAU...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTHOPE AROUND 910 PM CDT
  LANDA AROUND 915 PM CDT
  6 MILES NORTHWEST OF SOURIS AROUND 940 PM CDT
  ROTH AROUND 945 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4900 10073 4900 10030 4897 10033 4877 10114
      4879 10119 4891 10127 4893 10127 4900 10109
      4900 10076 4901 10074

$$

JC
1 follow-up statement
000 
WWUS53 KBIS 080228
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT THU JUL 7 2005

NDC009-080300-
/O.CON.KBIS.SV.W.0201.000000T0000Z-050708T0300Z/
BOTTINEAU ND-
928 PM CDT THU JUL 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
NORTH CENTRAL BOTTINEAU COUNTY...

AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO BASEBALL SIZE.  THIS STORM WAS LOCATED NEAR LANDA...OR
ABOUT 20 MILES WEST OF BOTTINEAU...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOURIS BY 945 PM CDT
  ROTH BY 950 PM CDT

HAIL UP TO THE SIZE OF BASEBALLS HAS BEEN REPORTED IN WESTHOPE WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
WESTERN NORTH DAKOTA.

LAT...LON 4900 10073 4900 10030 4897 10033 4877 10114
      4879 10119 4891 10127 4893 10127 4900 10109
      4900 10076 4901 10074

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:30 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT THU JUL 7 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
COLD FRONT ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA THIS
AFTERNOON WILL BECOME QUASI-STATIONARY ACROSS THE NORTHWEST TONIGHT.
EXPECT THUNDERSTORMS TO FORM ALONG COLD FRONT THEN MOVE EAST AS MOD
LEVEL SHORTWAVE/SPEEDMAX MOVES INTO THE REGION. SUFFICIENT CAPE AND
MID LEVEL WINDS FOR LARGE MCS SYSTEM TO PROPAGATE EASTWARD THEN
SOUTHEAST INTO SCNTRL/SERN ND BY MORNING. WITH K INDEX ABOVE 35 WILL
KEEP MENTION OF SEVERE WITH HEAVY RAIN.

MEANWHILE...H5 RIDGE WILL BUILD INTO THE NORTHERN PLAINS. OLD
FRONTAL BOUNDARY ACROSS THE NORTHWEST WILL RETREAT AS HEAT BUILDS
INTO THE REGION FRIDAY AND SATURDAY. THIS OLD/WEAK FRONTAL BOUNDARY
WILL BECOME ACTIVE BY FRIDAY NIGHT...BUT BETTER CHANCE OF
THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY AS STRONGER SHORTWAVE MOVES
THROUGH THE NORTHERN PLAINS. WILL LIKELY SEE VERY WARM TEMPERATURES
ON SATURDAY.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT
H500 VORT ENERGY AND TAIL END OF UPPER TROUGH MOVES EAST MONDAY
MORNING...SO KEPT MENTION OF MORNING THUNDERSTORMS IN THE EAST. H500
RIDGE BUILDS QUITE STRONG FROM THE WESTERN CONUS INTO THE PLAINS ON
MONDAY THROUGH THE REMAINDER OF THE EXTENDED PERIOD. THE H500 RIDGE
PUSHES NORTHWARD WELL INTO THE CANADIAN ROCKIES RESULTING IN A
NORTHWEST FLOW ALOFT OVER THE STATE. THIS WOULD KEEP TEMPERATURES IN
THE 80S AND 90S OVER NORTH DAKOTA...WITH HIGHER TEMPERATURES TO THE
SOUTHWEST. SOME SURFACE AIR FLOW FROM CANADA SHOULD KEEP DEWPOINT
TEMPERATURES IN THE 50S TO MID 60S...RATHER THAN HIGHER DEWPOINT
(HIGHER HUMIDITY) AIR MOVING UP THE PLAINS FROM THE GULF OF MEXICO.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/JV
Hazardous weather outlook, Jul 7, 5:00 AM CDT, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT THU JUL 7 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080959-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
500 AM CDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES AND HIGH DEWPOINTS WILL CAUSE DEEP INSTABILITY
THIS AFTERNOON WITH A WEAK CAP.  PRECIPITABLE WATER WILL BE AN INCH
OR MORE WITH A K-INDEX OF AROUND 35 INDICATING POTENTIAL FOR HEAVY
RAIN.  A WEAK TROUGH WILL MOVE SLOWLY ACROSS WESTERN AND CENTRAL
NORTH DAKOTA PROVIDING A WEAK CONVERGENT ZONE...LEADING TO THE
POTENTIAL FOR THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:52 PM CDTSevere Thunderstorm WarningBISMcLean53 min
Jul 7, 8:32 PM CDTTornado WarningBISMcLean28 min
Jul 7, 8:44 PM CDTSevere Thunderstorm WarningBISDunn, Mercer31 min
Jul 7, 9:15 PM CDTSevere Thunderstorm WarningBISMercer45 min
Jul 7, 9:20 PM CDTSevere Thunderstorm WarningBISWard60 min
Jul 7, 9:29 PM CDTTornado WarningBISMercer27 min
Jul 7, 9:38 PM CDTFlash Flood WarningBISMcLean, Mercer3 hr
Jul 7, 9:40 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette65 min
Jul 7, 9:44 PM CDTSevere Thunderstorm WarningBISMcHenry61 min
Jul 7, 10:00 PM CDTSevere Thunderstorm WarningBISMercer, Oliver45 min
Jul 7, 10:21 PM CDTSevere Thunderstorm WarningBISMorton39 min
Jul 7, 10:25 PM CDTSevere Thunderstorm WarningBISWard65 min
Jul 7, 10:36 PM CDTFlash Flood WarningBISBottineau3 hr
Jul 7, 10:43 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry62 min
Jul 7, 11:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver60 min
Jul 7, 11:46 PM CDTSevere Thunderstorm WarningBISSheridan, Wells19 min
Jul 7, 11:48 PM CDTSevere Thunderstorm WarningBISPierce42 min
Jul 8, 12:05 AM CDTTornado WarningBISPierce25 min
Jul 8, 12:24 AM CDTSevere Thunderstorm WarningBISKidder66 min
Jul 8, 12:35 AM CDTSevere Thunderstorm WarningBISWells48 min
Jul 8, 12:43 AM CDTSevere Thunderstorm WarningBISFoster62 min
Jul 8, 12:57 AM CDTSevere Thunderstorm WarningBISStutsman63 min
Jul 8, 1:45 AM CDTSevere Thunderstorm WarningBISFoster30 min
Jul 8, 2:01 AM CDTSevere Thunderstorm WarningBISStutsman45 min
Jul 8, 2:27 AM CDTSevere Thunderstorm WarningBISLaMoure63 min
Jul 8, 3:29 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure61 min
Jul 8, 4:46 AM CDTSevere Thunderstorm WarningBISDickey34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.